Jump to content
Important Survey - Please Participate ×

Bad Klonopin Taper in a Bad time. Should I go back to the original dose?


[pi...]

Recommended Posts

So, I've been taking 0.25 Klonopin up to almost three weeks ago. I'm also Taking Zoloft 75 mg.

I have succesfully tapered in the past from 0.5 mg to 0.25 mg (gradually) with no apparent withdrawal symptoms.

on sunday the 10/11 My pdoc advised to start tapering down again, so currently I'm taking 0.25 mg one day, then 0.185 the next.

I'm feeling quite miserable. I don't have panic attacks, but I'm sad, stressed, anxious, feeling nauseous, have constant feeling of unsteadiness and dizziness. I can't sleep without waking up every two hours or so, and I can't fall asleep for hours. 

 

I think it's a bad time for me to keep on the taper, because lots of bad stuff and changes have been going around:

- a friend (not a close one, but still) died last week from a cardiac arrest. I've been thinking about death a lot lately, so I'm pretty devastated about that. Also, at a close friend's wedding, I have seen a man collapse in front of my eyes, and then witnessed paramedics trying to shock him back into life for 30 minutes.

- loads of work. In my current state, I can't concentrate and I'm afraid it will affect my job (I'm a freelancer)

- going on a short vacation to Europe with my husband. I was super excited and happy about it up until 3 weeks ago, now I'm just terrified.

 

I'm wondering If I should go back to 0.25 for a while, at least until I get back to my usual self (and after europe), and then taper again, because I'm having quite a hard time now. Should I do it? Is it that bad to go back on a taper?

 

Link to comment
Share on other sites

I'm sorry you are in so much distress since the last cut.  Do I understand correctly that you are alternating dose amounts?  We usually find that people do better on a consistent dose daily so that could be part of the problem.

 

Also, those who have gone back up in dose after a period of time often report that that prior dose, which used to work well for them, doensn't relieve their current symptoms.  I don't know why this is true, but it seems to be the case.  Of course, it could be different for you, especially since it's been less than 2 weeks since you've been on the lower amount.  Unfortunately, no way to know ahead of time.  :-\

 

Prof. Ashton had this to say about reinstating and updosing:

 

Reinstatement, updosing

A dilemma faced by some people in the process of benzodiazepine withdrawal, or after withdrawal, is what to do if they have intolerable symptoms which do not lessen after many weeks. If they are still taking benzodiazepines, should they increase the dose? If they have already withdrawn, should they reinstate benzodiazepines and start the withdrawal process again? This is a difficult situation which, like all benzodiazepine problems, depends to some degree on the circumstances and the individual, and there are no hard and fast rules.

 

Reinstatement after withdrawal? Many benzodiazepine users who find themselves in this position have withdrawn too quickly; some have undergone 'cold turkey'. They think that if they go back on benzodiazepines and start over again on a slower schedule they will be more successful. Unfortunately, things are not so simple. For reasons that are not clear, (but perhaps because the original experience of withdrawal has already sensitised the nervous system and heightened the level of anxiety) the original benzodiazepine dose often does not work the second time round. Some may find that only a higher dose partially alleviates their symptoms, and then they still have to go through a long withdrawal process again, which again may not be symptom-free.

 

Updosing during withdrawal? Some people hit a "sticky patch" during the course of benzodiazepine withdrawal. In many cases, staying on the same dose for a longer period (not more than a few weeks) before resuming the withdrawal schedule allows them to overcome this obstacle. However, increasing the dose until a longed-for plateau of 'stability' arrives is not a good strategy. The truth is that one never 'stabilises' on a given dose of benzodiazepine. The dose may be stable but withdrawal symptoms are not. It is better to grit one's teeth and continue the withdrawal. True recovery cannot really start until the drug is out of the system.

 

Pharmacologically, neither reinstating nor updosing is really rational. If withdrawal symptoms are still present, it means that the GABA/benzodiazepine receptors have not fully recovered (see above). Further benzodiazepines cause further down-regulation, strengthen the dependence, prolong withdrawal, delay recovery and may lead to protracted symptoms. In general, the longer the person remains on benzodiazepines the more difficult it is to withdraw. On the whole, anyone who remained benzodiazepine-free, or has remained on the same dose, for a number of weeks or months would be ill-advised to start again or to increase dosage. It would be better to devote the brain to solving individual symptoms and to finding sources of advice and support. Advice about how to deal with individual symptoms is given in the Manual (Chapter 3).

 

 

Link to comment
Share on other sites

×
×
  • Create New...